Apr 9, 2017
Can one take half a tablet daily..will it be effective in supressing the viral load after your taking one tablet a day for the first six months..as a means of keeping the viral count low and avoiding sideeffects
Response from Dr. Young
Hello and thanks for posting.
In short, no. It's never a good idea to reduce the dose of your HIV medications- doing so might save some money, but at the risk of developing irreversible viral drug resistance and loosing the ability to use the current medications in the future.
If you're taking Viraday (known here as Atripla) and having side effects (most likely from the efavirenz component), it's useful to know that taking the pill at bedtime on an empty stomach helps reduce side effects.
A new Viraday combination with a lower 400 mg dose of efavirenz might be available in the near future- this has been shown to reduce the risk of side effects in patients new to treatment and has been recommended as an alternate regimen in the current World Health Organization treatment guidelines.
Here in the US, efavirenz-based regimens have been relegated off of the recommended initial treatment list because of increased rates of side effects, replaced by regimens that include two nukes and one of three FDA-approved integrase inhbitors (raltegravir, elvitegravir/c and dolutegravir). Dolutegravir has been listed as an alternate medication in WHO guidelines and is becoming available in many low and middle income countries this year, including South Africa and Brazil.
HIV treatment should be very well tolerated. If your treatment isn't, then discuss how the side effects impact your daily activities with your healthcare provider. Most countries have alternative regimens available for people who are intolerant of the recommended regimens.
I hope that this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.